Harvard Women's Health Watch

C. difficile-associated disease on the rise

C. difficile–associated disease on the rise

A newly recognized strain of a bacterium found mostly in hospitals is causing more illness.

The day after she started taking an antibiotic for a respiratory problem, 69-year-old Ellen Cornwall (not her real name) developed diarrhea. At first, she wasn't worried; antibiotics are known to upset the gut. But this was no ordinary upset. A few days later, she was admitted to a hospital suffering from round-the-clock diarrhea, severe abdominal pain and bloating, dehydration, and declining kidney function. She was too weak to stand. Tests showed that her white blood cell count had skyrocketed and her colon (large intestine) was inflamed. The cause? The common bacterium Clostridium difficile, also called C. difficile (or just "C diff"). Had she gone much longer without medical attention, Ellen might have needed emergency surgery to remove her colon — a procedure with a mortality rate in such cases as high as 50%.

C. difficile–related diarrhea and inflammation of the colon (colitis) have been recognized since the 1970s as a complication of antibiotic use — usually in people ages 65 and over, and mostly in hospitals and long-term care facilities. Until recently, clinicians have been able to manage the bug through infection-control measures, care in choosing antibiotics, and proven treatments. But C. difficile–related illness has become more common, more severe, and harder to treat. It's also occurring more often outside the usual risk groups. Some experts believe that a new, more virulent strain of the bacterium is to blame.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »